Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Raleigh, NC

May 22, 20206 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2020, 6:23 PM EDT for 6 counties in North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2020, 6:23 PM EDT (22:23 UTC)
Expired
May 22, 2020, 7:30 PM EDT
In force
67 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cumberland County, NC, Harnett County, NC, Johnston County, NC, Lee County, NC, Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:14 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 22, 3:25 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
325 PM EDT Fri May 22 2020

.SYNOPSIS...
Deep low pressure over southern Ohio will track eastward to Maryland
through this evening, as an upper level disturbance crosses the
Carolinas. The low pressure area will continue pushing eastward,
moving off the Mid Atlantic coast Saturday morning. An upper level
high pressure ridge will build over North Carolina this weekend
through early next week, bringing drier conditions and warmer
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 325 PM Friday...

The primary concerns over the next ~15 hours are the convective
complex crossing the area through mid evening and the risk of
fog/stratus tonight. The column continues to destabilize over
central NC with heating, although this process has been hindered by
residual CINH, mainly across the northern half. We should continue
to see MLCAPE rise over the next few hours, especially S of Hwy 64,
as 35-40 kts of effective shear overspreads the area from the W with
steepening low and mid level lapse rates. The wind profile remains
favorable for strong to severe storms, long and a bit curved due to
the backing of near-surface winds ahead of the convection. This line
should maintain strength as it tracks E along the CAPE gradient
within positive theta-e advection, although we'll need to monitor
the outflow as it is currently starting to outrun the band of peak
reflectivity. Will continue to mention the potential for strong wind
gusts and hail across the S from late afternoon through mid evening,
based on the downstream environment. Scattered showers will trail
behind this line for several more hours, however there will be a
decreasing trend in pops for the overnight. Dewpoints will stay well
in the 60s, so with loss of heating and decrease in clouds overnight
to foster radiational cooling amidst light winds, we should see
stratus and fog develop once again. Expect lows in the 60s. -GIH

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 255 PM Friday...

While the surface low associated with this week's upper level low
will move off the New Jersey coast Saturday, the cold front will
extend southwest back across North Carolina. This should allow for
another round of showers and storms during the afternoon hours.
While instability values will be modest, a relative lack of wind
shear should prevent storms from becoming too strong. Precipitation
coverage will rapidly decrease with the loss of daytime heating, and
after midnight any showers should generally be contained to the
Fayetteville region. With upper ridging building into the region,
high temperatures will rise a couple degrees from today's values.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 255 PM Friday...

An upper level high will develop across the southeastern United
States, reaching its peak in magnitude late Tuesday into early
Wednesday. While most of the forecast area will have a chance of
thunderstorms Sunday, the ridge axis should slide west for Monday
and Tuesday, keeping just a slight chance of thunderstorms in
westernmost counties. The upper level ridge will move off the New
England coast Wednesday and Thursday, and what is expected to sneak
in behind the upper level ridge? This week's upper level low, after
having moved out to sea, moving over Bermuda, and rotating clockwise
around the upper level high! While not nearly as strong as it has
been this week, the circulation will cycle back towards the Atlantic
coastline, returning scattered showers and thunderstorms to the
forecast for Wednesday, Thursday, and Friday. However, the impacts
are not expected to be nothing like how this previous week has been.
Skies should remain partly cloudy and highs will be in the lower 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 205 PM Friday...

VFR conditions across central NC will hold through early evening,
although a cluster of showers and strong storms will cross the area
between 4 pm and 9 pm, bringing a period of MVFR to IFR cigs/vsbys,
heavy downpours, strong/shifting winds with heights, and potentially
damaging surface wind gusts. Behind these showers/storms, starting
mid to late evening, there is a good chance for IFR to LIFR
conditions to develop at all terminals, given the combination of
high humidity and light winds. These sub-VFR conditions will
dominate until around 14-15z Sat morning, when an improvement to VFR
is expected with heating.

Looking beyond 18z Sat, another round of late-day storms is
expected, most likely impacting areas from INT/GSO southeast to FAY
from late afternoon through mid evening. Sub-VFR conditions will
once again be possible after midnight, lasting for a couple of hours
past sunrise Sunday, at all sites. Following this, we'll see a
general trend to drier weather through the middle of next week,
although patchy early-morning sub-VFR conditions remain possible,
along with a risk of isolated late-day storms near INT/GSO. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Green
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, May 22, 4:13 AM EDT, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
413 AM EDT Fri May 22 2020

NCZ021-022-038-039-073-074-083-084-230815-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
413 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Area creeks continue to run high and in some cases out of
their banks from the recent heavy rainfall over the past few days,
When encountering any flooded roadways, motorists are advised
to turn around, don't drown.

Scattered thunderstorms are expected to move into the area
late this afternoon and evening. The strongest storms
will be capable of producing isolated thunderstorm wind damage
and hail. Additionally, a quick half inch downpour could exacerbate
the already saturated soils across the western Piedmont, and could
result in some isolated flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040>043-075>078-085-086-088-089-230815-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
413 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to move into the area
late this afternoon and evening. The strongest storms
will be capable of producing isolated thunderstorm wind damage
and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 5:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     6 SSE BADIN             35.33N 80.08W
05/22/2020                   STANLY             NC   911 CALL CENTER

            TREE DOWN ON STRAND DRIVE IN ALBEMARLE, NC .

&&

CC
Local storm report, May 22, 5:53 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     2 E STANFIELD           35.23N 80.39W
05/22/2020                   STANLY             NC   911 CALL CENTER

            MULTIPLE TREES DOWN ON GRIFFIN GREEN
            BOULEVARD & BIG LICK RD IN STANFIELD, NC.

&&

CC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:18 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Orange, Randolph, Wake72 min
May 21, 9:30 PM EDTAreal Flood AdvisoryRAHDurham, Franklin, Granville, Wake111 min
May 21, 10:25 PM EDTSpecial Weather StatementRAHFranklin50 min
May 21, 11:57 PM EDTSpecial Weather StatementRAHEdgecombe48 min
May 22, 12:30 AM EDTAreal Flood WarningRAHAnson, Stanly27 hr
May 22, 12:43 AM EDTRiver Flood WarningRAHCumberland63 hr
May 22, 1:31 AM EDTAreal Flood WarningRAHDavidson9 hr
May 22, 4:32 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly58 min
May 22, 5:27 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke, Lee, Montgomery, Moore and 2 more63 min
May 22, 5:56 PM EDTTornado WarningRAHHarnett, Hoke, Lee, Moore18 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.